Avastin Injections Causing Blindness

Repackaged injections of the cancer drug Avastin have caused several serious eye infections in the Miami, Florida area, the U.S. Food and Drug Administration said Wednesday.

Five more reports of Avastin injections causing blindness have surfaced, according to one of the patients and medical professionals. The drug is taken for eye disease, the New York Times reports.

Avastin, made by Genentech, is a cancer drug but is commonly used to treat the wet form of age-related macular degeneration and other eye diseases because it costs only about $50 an injection, according to the New York Times.

The latest cases of blindness occurred last month at the Veterans Affairs Medical Center in Los Angeles.

“Our deepest sympathy goes out to the veterans affected by the Avastin eye injections,” the Department of Veterans Affairs said in a statement reported by the New York Times, adding that an investigation into the matter is continuing. 

To use Avastin for eye disease, a vial meant for a cancer patient must be divided into numerous tiny doses and each dose placed in a syringe for injection into the eye, the New York Times reports. The extra handling increases the risk of bacterial contamination and other problems.

The Food and Drug Administration issued an alert Tuesday saying that 12 patients in the Miami area had suffered eye infections after being injected with Avastin, according to the New York Times. Some of the patients lost all of the remaining vision in their treated eye, the F.D.A. said.

Four patients at the Veterans Affairs hospital in Nashville also suffered infections from the bacterially contaminated Avastin earlier this year. The family of one man has filed a claim for $4 million, saying the infection left the man blind and with brain damage, the New York Times reports.

Print Article